Alert archive / Arizona / Red Flag Warnings in 2017
Red Flag Warning 7, NWS Phoenix, AZ
NWS Phoenix, AZ issued this red flag warning at May 5, 2017, 1:32 PM MST for 5 counties in Arizona. It took effect at May 6, 2017, 11:00 AM MST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 5, 2017, 1:32 PM MST (20:32 UTC)
- In effect from
- May 6, 2017, 11:00 AM MST
- Expired
- May 6, 2017, 8:00 PM MST
- In force
- 9 hr
- Issued by
- NWS Phoenix, AZ
Counties Gila County, AZ, La Paz County, AZ, Maricopa County, AZ, Pinal County, AZ, Yuma County, AZ
The radar
The Phoenix radar (KIWA), 78 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 12:00Z, 8.5 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4411 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
563 WWUS85 KPSR 052032 RFWPSR URGENT - FIRE WEATHER MESSAGE National Weather Service Phoenix AZ 132 PM MST Fri May 5 2017 AZZ132-133-060845- /O.UPG.KPSR.FW.A.0003.170506T1800Z-170507T0300Z/ /O.NEW.KPSR.FW.W.0007.170506T1800Z-170507T0300Z/ Central Deserts- Southern Gila County/Tonto National Forest Foothills- 132 PM MST Fri May 5 2017 ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM MST SATURDAY FOR STRONG WINDS, LOW RELATIVE HUMIDITY AND HIGH FIRE DANGER FOR SOUTH CENTRAL ARIZONA AND SOUTHERN GILA COUNTY. The National Weather Service in Phoenix has issued a Red Flag Warning for strong winds, low relative humidity and high fire danger, which is in effect from 11 AM to 8 PM MST Saturday. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...Central Deserts and Southern Gila County/Tonto National Forest Foothills. This includes all of Maricopa County, southern Gila County, northwest Pinal County, and the eastern portions of La Paz County and Yuma County * WINDS...South 20 to 30 mph with gusts up to 45 mph. * TIMING...Developing during late morning, peaking from mid afternoon into the early evening. * RELATIVE HUMIDITY...As low as 10 percent. * IMPACTS...Fuels are dry and fire danger is very high. These conditions combined with low relative humidity and strong winds will lead to widespread hazardous fire weather conditions. * IMPACTS...Fuels are dry and fire danger is high. These conditions combined with low relative humidity and strong winds will lead to widespread hazardous fire weather conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please advise the appropriate officials and fire crews in the field of this red flag warning. && $$ National Weather Service Phoenix is on the internet at weather.gov/phoenix
4 follow-up statements
058 WWUS85 KPSR 060542 RFWPSR URGENT - FIRE WEATHER MESSAGE National Weather Service Phoenix AZ 1042 PM MST Fri May 5 2017 AZZ132-133-061400- /O.CON.KPSR.FW.W.0007.170506T1800Z-170507T0300Z/ Central Deserts- Southern Gila County/Tonto National Forest Foothills- 1042 PM MST Fri May 5 2017 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 8 PM MST SATURDAY FOR STRONG WINDS, LOW RELATIVE HUMIDITY AND HIGH FIRE DANGER FOR SOUTH CENTRAL ARIZONA AND SOUTHERN GILA COUNTY... THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A RED FLAG WARNING FOR STRONG WINDS, LOW RELATIVE HUMIDITY AND HIGH FIRE DANGER, WHICH IS IN EFFECT FROM 11 AM TO 8 PM MST SATURDAY. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. * AFFECTED AREA...Central Deserts and Southern Gila County/Tonto National Forest Foothills. This includes all of Maricopa County, southern Gila County, northwest Pinal County and the eastern portions of La Paz County and Yuma County. * WINDS...South 20 to 30 mph with gusts up to 45 mph. * TIMING...Developing during late morning, peaking from mid afternoon into the early evening. * RELATIVE HUMIDITY...As low as 10 percent. * IMPACTS...Fuels are dry and fire danger is very high. These conditions combined with low relative humidity and strong winds will lead to widespread hazardous fire weather conditions. * IMPACTS...Fuels are dry and fire danger is high. These conditions combined with low relative humidity and strong winds will lead to widespread hazardous fire weather conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please advise the appropriate officials and fire crews in the field of this red flag warning. && $$ National Weather Service Phoenix is on the internet at weather.gov/phoenix
985 WWUS85 KPSR 061023 RFWPSR URGENT - FIRE WEATHER MESSAGE National Weather Service Phoenix AZ 323 AM MST Sat May 6 2017 AZZ132-133-062300- /O.CON.KPSR.FW.W.0007.170506T1800Z-170507T0300Z/ Central Deserts- Southern Gila County/Tonto National Forest Foothills- 323 AM MST Sat May 6 2017 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 8 PM MST THIS EVENING FOR STRONG WINDS, LOW RELATIVE HUMIDITY, AND HIGH FIRE DANGER FOR SOUTH CENTRAL ARIZONA AND SOUTHERN GILA COUNTY... * AFFECTED AREA...Central Deserts and Southern Gila County/Tonto National Forest Foothills. * WINDS...South 20 to 30 mph with gusts up to 40 mph. * TIMING...Developing during late morning, peaking from mid afternoon into the early evening. * RELATIVE HUMIDITY...As low as 10 percent. * IMPACTS...Fuels are dry and fire danger is very high. These conditions combined with low relative humidity and strong winds will lead to widespread hazardous fire weather conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please advise the appropriate officials and fire crews in the field of this red flag warning. && $$ National Weather Service Phoenix is on the internet at weather.gov/phoenix
246 WWUS85 KPSR 062100 RFWPSR URGENT - FIRE WEATHER MESSAGE National Weather Service Phoenix AZ 200 PM MST Sat May 6 2017 AZZ132-133-070300- /O.CON.KPSR.FW.W.0007.000000T0000Z-170507T0300Z/ Central Deserts- Southern Gila County/Tonto National Forest Foothills- 200 PM MST Sat May 6 2017 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING FOR STRONG WINDS, LOW RELATIVE HUMIDITY, AND HIGH FIRE DANGER FOR SOUTH CENTRAL ARIZONA AND SOUTHERN GILA COUNTY... * AFFECTED AREA...Central Deserts and Southern Gila County/Tonto National Forest Foothills. This includes all of Maricopa County, southern Gila County, northwest Pinal County, and the eastern portions of La Paz County and Yuma county. * WINDS...South 20 to 30 mph with gusts up to 45 mph. * TIMING...Developing during late morning, peaking from mid afternoon into the early evening. * RELATIVE HUMIDITY...As low as 10 percent. * IMPACTS...Fuels are dry and fire danger is very high. These conditions combined with low relative humidity and strong winds will lead to widespread hazardous fire weather conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please advise the appropriate officials and fire crews in the field of this red flag warning. && $$ National Weather Service Phoenix is on the internet at weather.gov/phoenix
483 WWUS85 KPSR 070300 RFWPSR URGENT - FIRE WEATHER MESSAGE National Weather Service Phoenix AZ 800 PM MST Sat May 6 2017 AZZ132-133-070400- /O.EXP.KPSR.FW.W.0007.000000T0000Z-170507T0300Z/ Central Deserts- Southern Gila County/Tonto National Forest Foothills- 800 PM MST Sat May 6 2017 ...RED FLAG WARNING WILL EXPIRE AT 8 PM MST THIS EVENING FOR STRONG WINDS, LOW RELATIVE HUMIDITY, AND HIGH FIRE DANGER FOR SOUTH CENTRAL ARIZONA AND SOUTHERN GILA COUNTY... Strong and gusty south to southwest winds developed across southwest and south central Arizona this afternoon ahead of a vigorous Pacific low pressure system. Many locations reported several hours where wind gusts exceeded 40 mph and widespread areas reported relative humidities of 15 percent or lower. As a result, there were a number of stations that met or exceeded red flag criteria for 3 hours or more starting in the early afternoon. After 7 pm winds had tapered off over much of the area, but more importantly, humidity levels increased as temperatures began to cool. Thus, dangerous fire weather conditions decreased across the warning area and most locations were no longer reporting red flag conditions. As a result, the Red Flag Warning will be allowed to expire at 8 pm this evening. $$ National Weather Service Phoenix is on the internet at weather.gov/phoenix
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this red flag warning went out at May 5, 8:20 AM MST, 5 hours 12 minutes earlier.
Area forecast discussion, May 5, 8:20 AM MST, 5 hours 12 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
820 AM MST Fri May 5 2017
.SYNOPSIS...
One more day of unseasonably hot temperatures before a Pacific low
pressure system moves into the area resulting in significantly
cooler temperatures over the weekend and early next week. Breezy
conditions with localized blowing dust will be likely Saturday, then
a few showers and thunderstorms will roll through the area Monday
and Tuesday. Dry weather will return with moderating temperatures
during the middle of next week.
&&
.DISCUSSION...
Current forecast depicting another unseasonably hot day over our
forecast area, southeast CA to south central AZ, look good. A
developing Pacific low pressure system along the central CA coast
should result in a little more afternoon south wind and better
boundary layer mixing to produce the 102-106 degree desert heat
thats forecast. Perhaps even a few degrees warmer depending on the
wind speeds today. Also, forecasts of a very windy afternoon for
Saturday look good ahead of a cold front that moves into southern CA
by late in the day. No updates planned. Details of the upcoming
weather change this weekend through early next week can be found in
the previous discussion below.
.PREVIOUS DISCUSSION...404 AM MST...
Objective analysis, 00Z sounding data, and early morning WV imagery
place the center of a pronounced ridge axis over far SE Arizona as
the entire western hemisphere flow pattern becomes more blocked and
meridional in appearance. 00Z regional data indicated H5 heights and
temperatures above the 95th percentile though the tendency
throughout the remainder of today will be towards ridge dampening
and realignment eastward into the plains. This will occur in
response to a seasonally deep negative height anomaly digging along
the West Coast and cutting off through the SW Conus. Forecasting the
slow progression and impacts of this cutoff system will be the
paramount challenge through this weekend and early next week.
Despite the first vestiges of height falls moving into the bulk of
the CWA today, the H8 thermal ridge will be shifted into central and
eastern Arizona providing one more day of hot early May
temperatures. Though SE California will be slightly cooler today vs
Thursday, much of central Arizona should be several degrees warmer
and threaten record highs (see Climate section below). The only
potential negative influence against record temperatures will be the
introduction of mid/high clouds late in the day though timing of any
reduced insolation may be at and just beyond peak heating (and have
minimal influence overall).
There continues to be only minor differences among operational and
ensemble members through the weekend regarding the movement and
placement of a deep negative height anomaly (nearly 4 normalized
standard deviations below average) across SE CA/SW AZ/Baja
peninsula. Interestingly, this appears to be the battle of model
physics packages with GEFS members definitively in the camp of
rotating this low through and out of the Southwest much quicker than
the overwhelming majority of CMC and ECMWF members which lingers the
circulation center further to the south and west over the Baja into
Monday night. Based on historical trends and performance of cutoff
spring lows in this part of the country, have a strong preference
towards the slower CMC/ECMWF members.
Regardless, as height falls translate down the California coast
Saturday, sfc pressure falls will be maximized over cntrl/srn Nevada
and Utah while a frontal boundary surges across the southern CA
mountains and into the lower Colorado River Valley. Deep afternoon
mixing juxtaposed with a 30-40kt LLJ aligned along the tightening
baroclinicity should yield locally strong winds Saturday afternoon
into early evening. Post frontal mountain rotors through SE
California may yield the strongest wind gusts and more extensive
blowing dust. In addition to impacts directly from the winds,
critical fire weather conditions will also likely exist through
central and eastern Arizona.
Given the trajectory of this system from the northwest and
traversing along the immediate coastline, moisture will initially be
limited and confined mainly to the cold core circulation center.
With a preference to the further southwest and slower solution, have
pared back POPs somewhat over the bulk of Arizona through the
weekend feeling any showers/storms will rotate back to the west away
from the region and towards the circulation center. Probably the
most fascinating part of this system will be the marked cooling by
Sunday with forecast highs only in the middle/upper 70s - quite an
abrupt 30F change from yesterday and today.
The entire cold core system will finally (albeit still slowly) eject
across the forecast area Monday and Tuesday. Again with a leaning
towards a slower progression, feel the better chances for more
widespread scattered showers and thunderstorms will be Tuesday
afternoon. There is the possibility that if this system is even
slower and further south, more moisture may become entrained in the
circulation providing more robust rainfall chances (any type of rain
in May is a rarity, so thunderstorm rains would be very uncommon).
For the time being, have hedged towards an ECMWF/NAEFS type POP
blend mostly in a 30-40% range. Though difficult to ascertain now
depending on thermal fields, but gusty winds and blowing dust may be
problematic with any of these storms due to the evaporational
cooling and momentum transfer during peak heating (though highs in
the 70s doesn't constitute much 'heating').
Though residual moisture and ascent may linger over higher terrain
locations north and east of Phoenix Wednesday, by and large the
pesky cutoff system will be ejecting into the plains during this
period leaving the forecast area under synoptic scale sinking
motion. There is some question regarding how quickly heights and
temperatures rebound during the latter half of the week. Being mid
May, feel the switch back to more seasonally average temperatures
will be quite rapid and if the trailing ridge axis become more
amplified and stronger, a run back towards the triple digits may be
possible by the end of next week.
&&
.AVIATION...
South-Central Arizona Including KPHX, KIWA, and KSDL:
Typical diurnal winds will prevail these next 24 hours although a
few westerly gusts this afternoon (<20kts) are not out of the
question. Winds switch back easterly tonight before even stronger
westerlies form on Saturday afternoon. FEW to SCT high clouds
will move into our area today but will not be of any aviation
concerns.
Southeast California/Southwest Arizona Including KIPL and KBLH:
Southerly winds will be increasing this afternoon as a Pacific
trough moves closer to our area. These winds will gradually veer
to the west and southwest this evening and may be gusty at times
this afternoon/evening (20-25kts). SCT to BKN high clouds will
move into the area today but will not be of any aviation concerns.
Even stronger winds are forecast by Saturday.
Aviation discussion not updated for amended TAFs.
&&
.FIRE WEATHER...
Sunday through Thursday...
Winds will weaken on Sunday as a late season weather system moves
into our area although some breezy conditions (15-20kts) will
still exist in SE California. A chance of showers develops for
Monday and Tuesday across our CWA with the possibility of a
thunderstorm each afternoon. While prevailing winds will be
relatively calm during this time period, outflows from
thunderstorms that do develop will produce gusty and erratic
winds. RH values will remain around 15% each afternoon despite
the chance of showers. The system exits our area on Wednesday
bringing a warming trend with temperatures near seasonal normals
by Thursday.
&&
.CLIMATE...
Record Highs for Friday:
Date Phoenix AZ Yuma AZ
---- ---------- -------
May 5th 105 in 1989 109 in 1947
&&
.SPOTTER INFORMATION STATEMENT...
Spotter reports of gusty winds and blowing dust may be needed
Saturday and again early next week.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Fire Weather Watch from Saturday morning through Saturday
evening for AZZ132-133.
CA...Wind Advisory from 2 PM to 11 PM PDT Saturday for CAZ562>567.
&&
Visit us on Facebook, Twitter, and at weather.gov/phoenix
DISCUSSION...Vasquez/MO
AVIATION...Wilson
FIRE WEATHER...Wilson
CLIMATE...MOThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 2:24 AM MST | Wind Advisory | PSR | Maricopa, Pinal, Yuma | 47 hr |
Nearby
Red Flag Warnings in Arizona, 2017Every red flag warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.